Read: How Ritalin Abuse Starts
HOW RITALIN ABUSE STARTS
It seems so simple at first. A student gets a little behind in his studies. An exam comes up and he needs to prepare. He’ll have to stay up late to have even a chance of making the grade. Coffee gives him the jitters, but many of his friends use these pills to give the extra energy they need. Why not? A couple of bucks; one pill; an entire night of study; a feeling of “focus.”
That may be where it starts, but it is very often not where it ends.
Some students are chopping up Ritalin and snorting it like cocaine for faster absorption. “It keeps you awake for hours,” said one.
And just like cocaine or any other stimulant, that nice “up feeling” is inevitably followed by a “crash,” a feeling of fatigue, depression and decreased alertness. One student on Adderall, another stimulant widely abused on college campuses, recounted that a feeling of “utmost clarity” turned into a state of being “crashed out and overdone” the next day. As one user put it, “I usually go into a crash coma afterwards.”
And, of course, the user soon comes to know that this “crashed out” feeling can be relieved with the “help” of another pill that gets him back up again. And so it goes.
Next may be larger doses, or snorting it for a bigger rush. Tolerance increases, so one has to use more. In these larger doses, Ritalin can lead to convulsions, headaches and hallucinations. The powerful amphetamine-like substance can even lead to death, as in the many tragic cases of children who have died of heart attacks caused by damage linked to the drug.
“I first tried Ritalin when I was in seventh grade. It was prescribed to me—they thought I had slight ADD [attention deficit disorder], because I pretended to so I could have an excuse for not doing well in school (I was just lazy). I never realized that I was getting myself addicted, and then I was no different than any other habitual drug user.
“I took about 40 mg a day and I felt it put me at the top of my game. I would stay up for days in a row, to the point I suffered a severe psychotic episode. It was terrifying! Everything seemed to be melting and morphing and I was terrified.” —Andrea